Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sustiva Clarification.... - AP
Feb 11, 2001

Hello Doctor, Could you please clarify your statement in a recent answer: "Sustiva is generally not one of the drugs for which levels are most likely to be important, but there may be situations when we need to consider it, such as someone with a very sick gut and severe diarrhea..." I am taking Sustiva, Zerit and Epivir with great results -- 100 percent adherence has resulted in undetectable VL for almost 2 years and CD4 increasing from 250 to over 500. I had a bout of food poisoning last month and battled diarrhea for about a week. Should I be concerned about lowered drug levels in a case like this and if so, can anything be done to counteract the problem? Thanks!

Response from Dr. Pavia

Good question, but you shouldn't have anything to worry about. Certain types of severe, chronic diarrhea are associated with malabsorption, the inability to absorb some nutrients and medications. This can be a problem in cryptosporidiosis, microsporidiosis and the kind of severe, chronic AIDS wasting/diarrhea we used to see in the old days. It should not be a problem in short term infectious diarrhea.

For anyone else who is worried, clues to malabsorption are: severe unrelenting diarrhea, greasy or oily stools, and ongoing involuntary weight loss. If anyone thinks this is a problem, see your doctor.

ATP



Previous
Very Interesting Question
Next
decrease in dosage of crixivan+norvir / is it safe?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement